Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Derived Hecke algebra and automorphic ${\mathcal {L}}$-invariants
HTML articles powered by AMS MathViewer

by Lennart Gehrmann PDF
Trans. Amer. Math. Soc. 372 (2019), 7767-7784 Request permission


Let $\pi$ be a cohomological cuspidal automorphic representation of PGL$_2$ over a number field of arbitrary signature. Under the assumption that the local component of $\pi$ at a prime ${\mathfrak {p}}$ is the Steinberg representation, the automorphic ${\mathcal {L}}$-invariant of $\pi$ at ${\mathfrak {p}}$ has been defined using the lowest degree cohomology in which the system of Hecke eigenvalues associated with $\pi$ occurs.

In this article we define automorphic ${\mathcal {L}}$-invariants for each cohomological degree and show that they behave well with respect to the action of Venkatesh’s derived Hecke algebra. As a corollary, we show that these ${\mathcal {L}}$-invariants are (essentially) the same if the following conjecture of Venkatesh holds: the $\pi$-isotypic component of the cohomology is generated by the minimal degree cohomology as a module over the $p$-adic derived Hecke algebra.

  • D. Barrera and C. Williams, Exceptional zeros and ${\mathcal {L}}$-invariants of Bianchi modular forms, Trans. Amer. Math. Soc. (to appear).
  • L. Barthel and R. Livné, Modular representations of $\textrm {GL}_2$ of a local field: the ordinary, unramified case, J. Number Theory 55 (1995), no. 1, 1–27. MR 1361556, DOI 10.1006/jnth.1995.1124
  • Massimo Bertolini, Henri Darmon, and Adrian Iovita, Families of automorphic forms on definite quaternion algebras and Teitelbaum’s conjecture, Astérisque 331 (2010), 29–64 (English, with English and French summaries). MR 2667886
  • A. Borel and N. Wallach, Continuous cohomology, discrete subgroups, and representations of reductive groups, 2nd ed., Mathematical Surveys and Monographs, vol. 67, American Mathematical Society, Providence, RI, 2000. MR 1721403, DOI 10.1090/surv/067
  • C. Breuil, Invariant $L$ et série spéciale $p$-adique, Annales scientifiques de l’École Normale Supérieure, 37 (2004), no. 4, 559–610 (French).
  • C. Breuil, Série spéciale $p$-adique et cohomologie étale complétée, Astérisque 331 (2010), 65–115.
  • Kenneth S. Brown, Cohomology of groups, Graduate Texts in Mathematics, vol. 87, Springer-Verlag, New York-Berlin, 1982. MR 672956, DOI 10.1007/978-1-4684-9327-6
  • Henri Darmon, Integration on $\scr H_p\times \scr H$ and arithmetic applications, Ann. of Math. (2) 154 (2001), no. 3, 589–639. MR 1884617, DOI 10.2307/3062142
  • L. Gehrmann, Functoriality of automorphic L-invariants and applications, arXiv:1704.00619, 2017.
  • G. Harder, Eisenstein cohomology of arithmetic groups. The case $\textrm {GL}_2$, Invent. Math. 89 (1987), no. 1, 37–118. MR 892187, DOI 10.1007/BF01404673
  • Shin-ichi Kato, On eigenspaces of the Hecke algebra with respect to a good maximal compact subgroup of a $p$-adic reductive group, Math. Ann. 257 (1981), no. 1, 1–7. MR 630642, DOI 10.1007/BF01450650
  • Louisa Orton, An elementary proof of a weak exceptional zero conjecture, Canad. J. Math. 56 (2004), no. 2, 373–405. MR 2040921, DOI 10.4153/CJM-2004-018-4
  • Jean-Pierre Serre, Cohomologie des groupes discrets, Séminaire Bourbaki, 23ème année (1970/1971), Exp. No. 399, Lecture Notes in Math., Vol. 244, Springer, Berlin, 1971, pp. 337–350 (French). MR 0422504
  • M. Spieß, On special zeros of $p$-adic L-functions of Hilbert modular forms, Invent. Math. 196 (2014), no. 1, 69–138.
  • A. Venkatesh, Derived Hecke algebra and cohomology of arithmetic groups, arXiv:1608.07234, 2016.
Similar Articles
Additional Information
  • Lennart Gehrmann
  • Affiliation: Fakultät für Mathematik, Universität Duisburg-Essen, Thea-Leymann-Straße 9, 45127 Essen, Germany
  • MR Author ID: 1209875
  • Email:
  • Received by editor(s): February 1, 2019
  • Published electronically: June 5, 2019
  • Additional Notes: The ideas presented in this article emerged during a stay at the Bernoulli Center (CIB) in the course of the semester-long program on Euler systems and Special Values of $L$-functions. It is the author’s pleasure to thank the organizers of the program as well as the local staff for a pleasant and scientifically stimulating stay.
  • © Copyright 2019 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 372 (2019), 7767-7784
  • MSC (2010): Primary 11F41; Secondary 11F67, 11F75, 11F85
  • DOI:
  • MathSciNet review: 4029680